Advertisement

Napanee students overdosing on counterfeit Xanax possibly laced with fentanyl

Click to play video: 'Napanee students overdosing on counterfeit Xanax possibly laced with fentanyl' Napanee students overdosing on counterfeit Xanax possibly laced with fentanyl
The school says Napanee OPP has warned education officials that students are reacting to or overdosing on counterfeit Xanax that may be laced with fentanyl – Oct 25, 2018

According to a notice sent to parents on Tuesday from the Napanee District Secondary School, several of their students have reacted to or overdosed on counterfeit Xanax in the last two weeks.

“While the school and emergency services have been able to intervene and provide timely interventions and care to those affected, we are concerned for the ongoing safety and well-being of our students,” the notice read.

READ MORE: Opioid crisis may be lowering Canadians’ life expectancy, report says

The school says Napanee OPP have become involved and have warned education officials that the Xanax, which is a prescription drug used to treat anxiety and panic disorders, may be laced with fentanyl.

“The information we have received from police is that the drugs circulating in our community are counterfeit and may contain fentanyl or other opiates, which can cause serious and even life-threatening conditions,” the notice continued.

Story continues below advertisement

Trish Castagnier is the mother of two Napanee District Secondary School students. She says she was shocked when the school sent out an automated message to parents stating that the overdoses had taken place and one was very serious. Castagnier believes parents need to educate their children about illicit drug use before they lose them.

READ MORE: Man charged with manslaughter in Edmonton fentanyl overdose speaks about addiction

The Limestone District School Board has said that students who feel like they need somebody to talk to about illicit drug use will have the ability to talk to someone privately at the school.

Several students spoke to Global News about the recent overdoses, and each said that they don’t know where the fentanyl-laced Xanax is coming from but they are urging their fellow classmates to avoid it.

READ MORE: Guelph police warn drug users of spike in purple fentanyl

Over the past week, Napanee District Secondary School’s principal and vice-principals went to each classroom and addressed the opioid issue, providing students who may have the illicit drug with ways to dispose of it.

“Students can dispose of the drugs at a safe drop-off zone located at Wallace’s PharmaChoice Drug Store in Napanee. Drugs can be deposited there anonymously with no fear of repercussion,” said Napanee District Secondary School.

Story continues below advertisement

According to Shannon Cork, media relations officer with the Napanee OPP, police have responded to calls of illicit drug use at the school but couldn’t provide further comment on the situation since the investigation is ongoing.

WATCH: Understanding the Opioid Crisis in Ontario

Click to play video: 'Understanding the Opioid Crisis in Ontario' Understanding the Opioid Crisis in Ontario
Understanding the Opioid Crisis in Ontario – Sep 26, 2018

Sponsored content